Virginia, 2003

Flash Flooding and Flooding in Virginia, September 18 to 21, 2003

September 18 to 21, 2003 · NWS LWX · 42 events in 18 counties and zones

By 9 pm on September 18, a rain band associated with Isabel had set up over the Shenandoah Valley and showers were training southward into the Blue Ridge Mountains on the east side of Augusta County. The rain gauge located at Upper Sherando had recorded over 6 inches of rain and more was to come.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
70
Property damage
$27 million
Crop damage
$12 million
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

By 9 pm on September 18, a rain band associated with Isabel had set up over the Shenandoah Valley and showers were training southward into the Blue Ridge Mountains on the east side of Augusta County. The rain gauge located at Upper Sherando had recorded over 6 inches of rain and more was to come. County officials quickly began evacuations of homes downstream. In all 350 people in the South River area would be evacuated and 21 of those ended up being by boat. Water flowed down the Black Creek at 60 mph washing out the bridge and several hundred feet of asphalt along Route 608. Four spillways to dams flooded causing damage but none of them failed. There was $125,000 damage to the Mill Creek Dam alone. Damages to public roads and equipment were estimated at $1 million. One home was destroyed and three businesses and four condos had major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, Sep 18, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU SEP 18 2003

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD
WATCH REMAIN UNCHANGED...

THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID
DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG
KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO
INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST
LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS
BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT
STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM
TORRENTIAL RAINS WEST OF THE METRO AREA.

RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS
ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND
UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER.

VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING
WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT
SINCE NOON.

TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX
OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF
SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS
OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED
SOUTHEAST OF OUR FORECAST AREA.

NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION
AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE
MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE
PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS
VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL
CIRCULATIONS.

PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK
INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT
(WBCHLSLWX)...FOR A LOCAL PERSPECTIVE.

HTTP://WWW.NHC.NOAA.GOV
HTTP://WEATHER.NOAA.GOV/LWX

PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM.

ROGOWSKI

...LONG TERM (SATURDAY THROUGH THURSDAY)...
WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER
AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE
NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS
DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP
INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP
CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE
FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND
SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD

.LWX...
DC...TROPICAL STORM WARNING FOR ZONE 001.

MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL
POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM
WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010.
FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES.

VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND
TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH
IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES.

WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR
ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING
FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 12:45 PM EST, 1 hour 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY THROUGH FRIDAY MORNING
THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE
EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT
AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS
AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER
GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS
POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.

RDH

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

18 high wind, 16 flash flood, 8 flood. Local standard time, as filed.

High Wind, Spotsylvania

When
September 18, 2:00 PM EST to September 19, 7:00 AM EST
Where
Spotsylvania forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7.0 million
Crop damage
$750,000
Reported by
NEWSPAPER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

High Wind, Nelson

When
September 18, 3:00 PM EST to September 19, 5:00 AM EST
Where
Nelson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

High Wind, Orange

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Orange forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$700,000
Reported by
NEWSPAPER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

High Wind, Albemarle

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
65 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$500,000
Reported by
NEWSPAPER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

High Wind, Culpeper

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Culpeper forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1.2 million
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

High Wind, Fauquier

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Fauquier forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.5 million
Crop damage
$200,000
Reported by
NEWSPAPER

High Wind, Greene

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

High Wind, Madison

When
September 18, 3:00 PM EST to September 19, 7:00 AM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

High Wind, Rappahannock

When
September 18, 4:00 PM EST to September 19, 7:00 AM EST
Where
Rappahannock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$53,000
Reported by
NEWSPAPER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

High Wind, Warren

When
September 18, 4:00 PM EST to September 19, 7:00 AM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$120,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

High Wind, Loudoun

When
September 18, 4:00 PM EST to September 19, 7:00 AM EST
Where
Loudoun forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$50,000
Reported by
NEWSPAPER

High Wind, Page

When
September 18, 5:00 PM EST to September 19, 5:00 AM EST
Where
Page forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$500,000
Reported by
NEWSPAPER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

High Wind, Rockingham

When
September 18, 5:00 PM EST to September 19, 5:00 AM EST
Where
Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$500,000
Reported by
NEWSPAPER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

High Wind, Shenandoah

When
September 18, 5:00 PM EST to September 19, 5:00 AM EST
Where
Shenandoah forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Crop damage
$1.1 million
Reported by
NEWSPAPER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

High Wind, Augusta

When
September 18, 5:00 PM EST to September 19, 5:00 AM EST
Where
Augusta forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$700,000
Crop damage
$752,000
Reported by
NEWSPAPER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

High Wind, Clarke

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Clarke forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Flash Flood, Albemarle

When
September 18, 5:00 PM EST to September 19, 4:00 AM EST
Where
Albemarle County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Flash Flood, Nelson

When
September 18, 5:00 PM EST to September 19, 4:00 AM EST
Where
Nelson County, Countywide
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

High Wind, Frederick

When
September 18, 6:00 PM EST to September 19, 7:00 AM EST
Where
Frederick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$6.0 million
Reported by
NEWSPAPER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

High Wind, Highland

When
September 18, 6:00 PM EST to September 19, 4:00 AM EST
Where
Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
NEWSPAPER

Flood, Page

When
September 18, 6:00 PM EST to September 19, 2:00 AM EST
Where
Page forecast zone
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Flood, Rockingham

When
September 18, 6:00 PM EST to September 19, 2:00 AM EST
Where
Rockingham forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Flood, Shenandoah

When
September 18, 6:00 PM EST to September 19, 2:00 AM EST
Where
Shenandoah forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Flash Flood, Augusta

When
September 18, 6:00 PM EST to September 19, 4:00 AM EST
Where
Augusta County, Countywide
Property damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Flash Flood, Highland

When
September 18, 6:00 PM EST to September 19, 4:00 AM EST
Where
Highland County, Countywide
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Flash Flood, Rockingham

When
September 18, 8:00 PM EST to September 19, 5:00 AM EST
Where
Rockingham County, Countywide
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

Flash Flood, Greene

When
September 18, 8:00 PM EST to September 19, 5:00 AM EST
Where
Greene County, Countywide
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Flash Flood, Culpeper

When
September 18, 8:30 PM EST to September 19, 5:00 AM EST
Where
Culpeper County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Flash Flood, Orange

When
September 18, 8:30 PM EST to September 19, 2:00 AM EST
Where
Orange County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Flash Flood, Rappahannock

When
September 18, 9:00 PM EST to September 19, 4:00 AM EST
Where
Rappahannock County, Countywide
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Flash Flood, Shenandoah

When
September 18, 9:00 PM EST to September 19, 5:00 AM EST
Where
Shenandoah County, Countywide
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Flash Flood, Spotsylvania

When
September 18, 9:00 PM EST to September 19, 4:00 AM EST
Where
Spotsylvania County, Countywide
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Flash Flood, Fauquier

When
September 18, 9:00 PM EST to September 19, 5:00 AM EST
Where
Fauquier County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
September 18, 9:00 PM EST to September 19, 5:00 AM EST
Where
Madison County, Countywide
Property damage
$30,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Flood, Augusta

When
September 18, 9:30 PM EST to September 19, 8:00 PM EST
Where
Augusta forecast zone
Property damage
$1.5 million
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Flash Flood, Warren

When
September 18, 10:00 PM EST to September 19, 4:00 AM EST
Where
Warren County, Countywide
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Flash Flood, Page

When
September 18, 10:00 PM EST to September 19, 5:00 AM EST
Where
Page County, Countywide
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Flash Flood, Frederick

When
September 18, 10:45 PM EST to September 19, 4:00 AM EST
Where
Frederick County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

Flood, Culpeper

When
September 19, 4:30 AM EST to September 20, 5:15 AM EST
Where
Culpeper forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Flood, Warren

When
September 19, 9:30 AM EST to September 20, 10:30 PM EST
Where
Warren forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Flood, Clarke

When
September 19, 10:00 AM EST to September 21, 1:00 AM EST
Where
Clarke forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Flood, Fauquier

When
September 19, 1:00 PM EST to September 20, 8:00 AM EST
Where
Fauquier forecast zone
Property damage
$150,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335052, 5335046, 5335047, 5335426, 5335429, 5335430, 5335432, 5335435, 5335049, 5335053, 5335434, 5335048, 5335050, 5335051, 5335427, 5335428, 5335664, 5335672, 5335431, 5335433, 5335519, 5335520, 5335521, 5335665, 5335670, 5335437, 5335669, 5335666, 5335673, 5335436, 5335438, 5335439, 5335667, 5335671, 5335515, 5335514, 5335674, 5335668, 5335517, 5335522, and more.